Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Topeka, KS

May 24, 2019Brown County, Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2019, 4:37 AM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 4:37 AM CDT (09:37 UTC)
Expired
May 24, 2019, 5:00 AM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:37 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS53 KTOP 240937
SVRTOP
KSC013-085-131-241000-
/O.NEW.KTOP.SV.W.0087.190524T0937Z-190524T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
437 AM CDT Fri May 24 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Nemaha County in northeastern Kansas...
  Northeastern Jackson County in northeastern Kansas...
  Southern Brown County in northeastern Kansas...

* Until 500 AM CDT.

* At 436 AM CDT, a severe thunderstorm was located near Goff, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Horton, Wetmore, Everest, Robinson, Whiting, Corning, Netawaka,
  Goff, Powhattan, Willis, Kickapoo Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.



&&

LAT...LON 3965 9534 3965 9556 3958 9556 3957 9615
      3978 9599 3984 9534
TIME...MOT...LOC 0936Z 258DEG 47KT 3971 9594 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:33 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 24, 12:33 AM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1233 AM CDT Fri May 24 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday Evening)
Issued at 324 PM CDT Thu May 23 2019

This afternoon, the mid level trough was observed across northern
Utah with a notable perturbation on water vapor lifting across
western Kansas. Coverage of showers and thunderstorms is beginning
to expand across western Kansas at the current hour with the
anticipation of these cells organizing into line segments as the
atmosphere becomes increasingly unstable further eastward into south
central and portions of north central Kansas. In addition to our
focus out west, we are also monitoring a warm front positioned from
the Kansas and Oklahoma border through southeast KS to south central
MO. While models are vary some on the northward progression this
afternoon, most short term guidance lift the front in the Ottawa,
Dickinson, and Morris county area by 6 PM this evening. The latest
runs of the HRRR and RAP are indicating the potential for some
initial cell development ahead of the western Kansas convection
within the warm sector south of the front or in vicinity during the
late afternoon and early evening. These supercells may be more
discrete and given the low level effective helicity increasing to
near 200 m2/s2 at this time, the threat for a few tornadoes is
possible in addition to large hail and damaging wind gusts. These
cells are expected to lift north and east during the early evening,
merging with the line of convection entering north central Kansas
after 9 PM.

The strong low level southerly jet coupled with >2000 J/KG of MUCAPE
suggest the strongest updrafts within the line may produce damaging
wind gusts and large hail. Storm mergers should deter the tornado
threat later in the evening, however cannot be completely ruled out.
Latest several runs of the RAP, HRRR, and HREF are hinting at
minimal forward progression overnight with the heaviest
concentration of rainfall remaining over north central Kansas. These
areas may be subject to the highest rainfall amounts with forecast
totals from 2 to 3 inches through Friday morning. Locally higher
amounts up to 5 inches are possible. Further south and east towards
much of northeast and east central areas, storms are expected to
gradually weaken in these areas, therefore 1 to 2 inches is the more
likely scenario. Based on the 2 to 3 inches stretching towards far
northeast areas, have decided to expand the Flood Watch to include
areas near the Nebraska border, Jackson, and Pottawatomie counties
for tonight.

Overall trends have the convection clearing north and east Friday
morning with a break in precip expected during the afternoon. As the
warm front reaches the Nebraska border tomorrow, much of the area
warms to the lower 80s with dewpoints potentially reaching 70
degrees by late afternoon. As the upper trough shifts towards the
North Dakota area by late afternoon, a mid level jet max lifts over
the plains with focus for development along a southwest to northeast
oriented boundary. Given the high instability and strong bulk shear
values up to 50 kts, severe storms are likely with all modes
possible, especially heavy rainfall through the overnight hours. For
tomorrow afternoon and evening, the focus area for heaviest rainfall
appears to bisect the CWA, from Dickinson county through Marshall
county, along with areas south and east.

.LONG TERM...(Saturday through Thursday)
Issued at 324 PM CDT Thu May 23 2019

Focus in the extended remains in the heavy rainfall and severe storm
potential from Saturday through Tuesday. Mean southwesterly flow
aloft coupled with several perturbations ejecting into the central
plains enhances the flooding potential, especially given that some
areas have received in upwards of 10 inches of rain since the
beginning of the month.

On Saturday, a boundary is progged to be positioned somewhere over
the state with indications for development along the boundary in the
afternoon, becoming more widespread in coverage in the evening
hours. Models are still differing on position of the boundary and
therefore where the heaviest rainfall axis occurs is still in
question. Confidence however remains moderate that portions of
central Kansas will see the best chance for scattered severe storms
and the heaviest rainfall. Surface based convection is more probable
given the lack of inhibition and expansive instability. Effective
bulk shear is not as high, but still supportive of supercells with
all hazards being possible. As storms congeal overnight, a line of
storms is likely as they progress across over most of the CWA late
Saturday night.

A similar scenario occurs Sunday night with the best pops currently
over north central Kansas. Activity spreads eastward over much of
northeast Kansas Memorial Day afternoon and evening as the main cold
front arrives. As the cold front surges through Tuesday morning,
there is finally a break in precip with a cooler and drier airmass
in place on Tuesday. Thereafter, upper ridge tries to build over the
Pacific Northwest with another closed low turning across the
southwest. Models differ on the strength of the upper ridge and
whether the closed low has an impact on the central plains after
Wednesday. Kept low chances throughout the week given the GFS is
still showing scattered storms in the area. Temps during the
extended are near normal in the mid and upper 70s for highs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1233 AM CDT Fri May 24 2019

VFR conditions are expected outside of convectio, The warm front
has moved north of the terminals resulting in an improvement to
VFR. Expect scattered tsra near MHK to migrate or develop toward
TOP and FOE by 09Z. LLWS will continue through 13Z. Winds
southeast around 10 kts becoming south by 12Z. Scattered
TSRA my redevelop after 21Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for
KSZ008>012-020>024-034>037.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...53
Hazardous weather outlook, May 23, 3:32 PM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
332 PM CDT Thu May 23 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
332 PM CDT Thu May 23 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe storms are possible after 6 PM this evening and
continuing through midnight across north central Kansas. Large
hail, damaging winds, and a tornado or two cannot be ruled out.
Locally heavy rainfall is possible as storms are expected to move
slowly and train over the same locations throughout the evening.
Rainfall amounts of 2 to 3 inches are expected for portions of
north central and far northeast Kansas. Locally higher amounts up
to 5 inches are possible through Friday morning.

The flash flood watch was expanded to include north central and
portions of northeast Kansas from this afternoon through Friday
morning. Flooding is especially dangerous at night when
flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The threat for severe weather continues Friday and Saturday, with
heavy rainfall and flooding also a hazard with these storms.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 23, 11:13 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT Thu May 23 2019

KSZ035>037-240500-
Geary-Dickinson-Morris-
1113 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...
SOUTHWESTERN GEARY AND WESTERN MORRIS COUNTIES UNTIL MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Tampa, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this line of storms.

Locations impacted include...
Junction City, Herington, Enterprise, White City, Hope, Woodbine,
Wilsey, Parkerville and Latimer.

This includes Interstate 70 near mile marker 296.

A Tornado Watch remains in effect until midnight CDT for central and
east central Kansas.

LAT...LON 3889 9721 3904 9673 3860 9657 3858 9693
      3861 9693 3861 9724
TIME...MOT...LOC 0412Z 236DEG 36KT 3861 9718
Special weather statement, May 24, 3:41 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
341 AM CDT Fri May 24 2019

KSZ009>011-021>023-036-240930-
Geary-Clay-Pottawatomie-Riley-Washington-Nemaha-Marshall-
341 AM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...RILEY...
POTTAWATOMIE...NEMAHA...EASTERN WASHINGTON...EASTERN CLAY AND
MARSHALL COUNTIES UNTIL 430 AM CDT...

At 340 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oketo to near Wakefield. Movement was
northeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Manhattan, Wamego, Marysville, Seneca, Blue Rapids, Westmoreland,
Blaine, Wakefield, Riley, Frankfort, Onaga, Hanover, Waterville,
Milford, Centralia, Leonardville, Axtell, Olsburg, Beattie and
Emmett.

A Tornado Watch remains in effect until 800 AM CDT for central, north
central, northeastern and east central Kansas.

LAT...LON 3957 9595 3957 9604 3934 9603 3924 9607
      3913 9701 3913 9718 4000 9684 4000 9579
TIME...MOT...LOC 0840Z 242DEG 57KT 3999 9663 3917 9701

Gargan
Local storm report, May 24, 4:23 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     TSTM WND DMG     3 ENE MARYSVILLE        39.86N 96.60W
05/24/2019                   MARSHALL           KS   EMERGENCY MNGR

            POWER POLE AND TREE DAMAGE NEAR 12TH AND
            JAYHAWK.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:20 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 23, 7:28 PM CDTSpecial Weather StatementTOPOttawa32 min
May 23, 7:30 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa45 min
May 23, 7:37 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley, Washington38 min
May 23, 7:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington50 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Washington34 min
May 23, 8:06 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 8:08 PM CDTAreal Flood WarningTOPClay, Cloud, Dickinson, Ottawa3 hr
May 23, 8:16 PM CDTSpecial Weather StatementTOPClay29 min
May 23, 8:30 PM CDTSpecial Weather StatementTOPMarshall30 min
May 23, 8:43 PM CDTSpecial Weather StatementTOPClay32 min
May 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington29 min
May 23, 9:11 PM CDTSpecial Weather StatementTOPMarshall34 min
May 23, 9:39 PM CDTSpecial Weather StatementTOPMarshall36 min
May 23, 10:36 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 11:13 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris47 min
May 24, 2:17 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic43 min
May 24, 2:56 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington49 min
May 24, 3:41 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Riley49 min
May 24, 4:04 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha41 min
May 24, 4:29 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha31 min
May 24, 4:58 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson17 min
May 24, 8:17 AM CDTRiver Flood WarningTOPNemaha21 hr
May 24, 9:45 AM CDTRiver Flood WarningTOPCloud7 days
May 24, 9:55 AM CDTRiver Flood WarningTOPGeary4 days
May 24, 2:48 PM CDTSpecial Weather StatementTOPLyon57 min
May 24, 3:08 PM CDTRiver Flood WarningTOPCloud54 hr
May 24, 3:10 PM CDTRiver Flood WarningTOPMarshall, Washington7 days
May 24, 4:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
May 24, 4:25 PM CDTTornado WarningTOPLyon50 min
May 24, 5:11 PM CDTFlash Flood WarningTOPLyon, Morris4 hr
May 24, 5:12 PM CDTTornado WarningTOPCoffey, Lyon, Osage33 min
May 24, 5:36 PM CDTSpecial Weather StatementTOPJackson24 min
May 24, 5:39 PM CDTSpecial Weather StatementTOPAnderson36 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin21 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage48 min
May 24, 5:50 PM CDTSpecial Weather StatementTOPJefferson25 min
May 24, 5:50 PM CDTTornado WarningTOPCoffey, Osage18 min
May 24, 6:02 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage43 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
May 24, 6:09 PM CDTFlash Flood WarningTOPAnderson4 hr
May 24, 6:12 PM CDTSpecial Weather StatementTOPJackson33 min
May 24, 6:22 PM CDTFlash Flood WarningTOPAnderson, Coffey, Osage4 hr
May 24, 6:31 PM CDTSpecial Weather StatementTOPDouglas29 min
May 24, 6:34 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage56 min
May 24, 6:36 PM CDTFlash Flood WarningTOPDouglas, Franklin4 hr
May 24, 6:45 PM CDTSpecial Weather StatementTOPAnderson30 min
May 24, 6:57 PM CDTSpecial Weather StatementTOPBrown18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.